Dr. Orlova et al. recently published a study in JAMA neurology evaluating the “Association of Coprescription of Triptan Antimigraine Drugs and Selective Serotonin Reuptake Inhibitor or Selective Norepinephrine Reuptake Inhibitor Antidepressants With Serotonin Syndrome”. This studied reviewed the Partners Research Data Registry (RPDR) from 2001 to 2014 identifying patients who
were prescribed triptans AND SSRI or SNRI antidepressants. They identified 19 017 patients meeting their search criteria. 17 patients were suspected to have serotonin syndrome though only 2 had a definite diagnosis and 5 had a possible diagnosis. The incidence rate is low at 2.3 cases per 10 000 person-years of exposure when including both possible and definite diagnoses.
It appears that the risk of serotonin syndrome associated with the prescription of triptans and SSRI/SNRI antidepressants is small and might not be higher than what is expected with the sole use of SSRI/SNRI antidepressants. The authors attribute their
findings to the fact that triptans’ pharmacology makes them less likely to cause serotonin syndrome. Triptans are “serotonin agonists with high affinity at serotonin 1B and 1D receptors and only low affinity for serotonin 1A receptors”; on the other hand, serotonin syndrome is “mediated by serotonin 2A receptors, with possible involvement of serotonin 1A receptors”. The study’s main limitation related to the nature of the database and accuracy inherent in such data collection.